My mother was diagnosed with systemic sclerosis (CREST). Her main symptoms have been Raynaud's and esophageal issues. She also has Alzheimer's and a history of recurrent C.diff colitis. She took Plaquenil for several years and her CREST symptoms appeared stable. So, when her rheumatologist retired, we did not locate a new one. Her general doctor kept her on Plaquenil and she continued her routine testing with her eye doctor. She was hospitalized recently with C.diff and also developed pneumonia and a GI bleed, which was treated as an ulcer and got better. She did have an upper GI series, which showed no stricture, but esophageal dismotility with no peristalsis. She used to have her esophagus dilated often in the past years, but had a rupture before six years after a procedure. It healed on its own and since then. We have avoided having her scoped.
The hospital doctor suggested discontinuing her Plaquenil and he said that it could make her more susceptible to infections. Prior to the hospitalization, she had declined in her physical health and lost 10 pounds in six months and the Alzheimer's is advancing. She has been discharged from the hospital and is in a long-term care facility. My question is, in general, does Plaquenil provide a benefit to the esophagus? Would it really be that much of an immunosuppressant for someone in her condition? In general terms, what are the benefits versus risks? We would like to start her back on it if there is a chance it would help. She is not physically able to be transported for a consultation with a new rheumatologist at this time. I am not asking for any information that would lead to me finding fault in her hospital doctor's recommendation. I believe her current doctor would put her back on it if we asked him to. I am just seeking information. Thank you.
Welcome to icliniq.com.
I have gone through your mother's history and she has had a tough path.
For further information consult a rheumatologist online --> https://www.icliniq.com/ask-a-doctor-online/rheumatologist
Was this answer helpful?|
Query: Hi doctor, I have been taking Protonix for almost three weeks for acid reflux. I had some blood laboratory work done and it showed my AST 812 and ALT 1,115. Could this be a rare side effect of Protonix? My glucose also went up to 192 and lipase is 72. I do not drink, smoke or use drugs... Read Full »
Article Overview: The pain felt below the umbilicus and above the thigh is known as pelvic pain. It can be caused by a number of things, which ranges from being harmless to a medical emergency Read Article
Pelvic Pain Overview The pain felt below the umbilicus and above the thigh is known as pelvic pain. It can be caused by a number of things, which ranges from being harmless to a medical emergency. There are a lot of organs in the pelvic region like bowel, bladder, ovaries, uterus, appendix, etc., s... Read Article
Query: Hi doctor, I have poor blood circulation, and my hands are affected. My finger is swollen, and it hurts me a lot. I have tried using hot water over it, and it has not helped me. What can I do now? I am taking Daflon. But it has not helped me. I have attached my picture. Please see the images of the... Read Full »
Ask your health query to a doctor online?Ask a Rheumatologist Now